Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Primitive ideals in von Neumann algebras


Author: Herbert Halpern
Journal: Proc. Amer. Math. Soc. 39 (1973), 563-566
MSC: Primary 46L10
DOI: https://doi.org/10.1090/S0002-9939-1973-0318906-4
MathSciNet review: 0318906
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For a von Neumann algebra it is shown that the set of primitive ideals containing a fixed maximal ideal of the center is sequentially closed in the order topology defined on the set of all ideals containing the maximal ideal. As a corollary, it is shown that every ideal generated by a sequence of elements of a von Neumann algebra and a maximal ideal of the center is either primitive or simple modulo a primitive ideal.


References [Enhancements On Off] (What's this?)

  • [1] J. Dixmier, Sur les $ {C^ \ast }$-algebres, Bull. Soc. Math. France 88 (1960), 95-112. MR 22 #12408. MR 0121674 (22:12408)
  • [2] -, Les $ {C^ \ast }$-algèbres et leurs représentations, Gauthier-Villars, Paris, 1964. MR 30 #1404. MR 0171173 (30:1404)
  • [3] -, Les algèbres d'opérateurs dans l'espace Hilbertien, Gauthier-Villars, Paris, 1969.
  • [4] H. Halpern, Irreducible module homomorphisms of a von Neumann algebra into its center, Trans. Amer. Math. Soc. 140 (1969), 195-221. MR 39 #3322. MR 0241987 (39:3322)
  • [5] -, Essential central spectrum and numerical range for elements of a von Neumann algebra, Pacific J. Math. 43 (1972), 349-380. MR 0324435 (48:2787)
  • [6] R. V. Kadison, Irreducible operator algebras, Proc. Nat. Acad. Sci. U.S.A. 43 (1957), 273-276. MR 19, 47. MR 0085484 (19:47e)
  • [7] F. B. Wright, A reduction for algebras of finite type, Ann. of Math. (2) 60 (1954), 560-570. MR 16, 375. MR 0065037 (16:375f)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46L10

Retrieve articles in all journals with MSC: 46L10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1973-0318906-4
Keywords: von Neumann algebra, primitive ideal
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society